Epilepsy Talk

Stevens-Johnson Syndrome — a danger for those on Dilantin or Lamictal | March 10, 2017

This article is not for those with a weak stomach.  Because Stevens-Johnson Syndrome is an ugly and sometimes deadly disease.

But if you are on Dilantin or Lamictal, I urge you to read this information.

According to the Mayo Clinic: Stevens-Johnson Syndrome is a rare, serious condition, thought to be caused by a disorder of your immune system.

Often, signs of Stevens-Johnson Syndrome begin with flu-like symptoms, followed by a painful red or purplish rash that spreads or blisters, eventually causing the top layer of your skin to die and shed.

Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications.

If you have Stevens-Johnson Syndrome, several days before the rash develops, you may experience: fever…sore throat…cough…and burning eyes.

Stevens-Johnson Syndrome requires immediate medical attention.

Seek emergency medical care if you experience any of the following signs or symptoms: unexplained widespread skin pain…facial swelling…blisters on your skin and mucous membranes…hives…tongue swelling…a red or purple skin rash that spreads…or shedding of your skin.

The exact cause of Stevens-Johnson Syndrome can’t always be identified.

Usually, the condition is an allergic reaction in response to medication, infection or illness.

Anticonvulsants like Dilantin and Lamictal can be the culprits which means that complete withdrawal is necessary.

Possible complications of Stevens-Johnson Syndrome include: a secondary skin infection, which can potentially become a life-threatening condition such as sepsis…eye problems…damage to internal organs…and permanent skin damage.

Because it’s difficult to determine exactly which drug may be causing the problem, your doctor may recommend that you stop taking all nonessential medications.

And there are no standard recommendations for treating Stevens-Johnson Syndrome.

When a large area of your body is affected, skin grafting — removing skin from one area of your body and attaching it to another — may be necessary to help you heal. But, this treatment is only rarely required.

If the underlying cause of Stevens-Johnson Syndrome can be eliminated and the skin reaction stopped, your skin may begin to grow again within several days. In severe cases, full recovery may take several months.

It’s difficult to prevent an initial attack of Stevens-Johnson Syndrome because the trigger is unknown.

However, if you’ve had Stevens-Johnson Syndrome once, and your doctor determined that it was caused by medication, be sure to avoid that medication and others in the same class to prevent another attack.

Reference:
http://www.mayoclinic.com/health/stevens-johnson-syndrome/DS00940

To subscribe to Epilepsy Talk and get the latest articles by email, simply go to the bottom box of the right column and click on “Follow”


18 Comments »

  1. I don,t have to worry about.

    Like

    Comment by Michele Metzger — March 10, 2017 @ 1:38 PM

  2. HI,
    While on he first few days of the starter pack of Lamictal all the skin in my mouth peeled off. It was so very painful. It began with a sore throats ended up with thrush on top of it. What a mess. Luckily I called my on call Neurogist who told me to stop taking that med. it was completely miserable.
    This article reminded me that my Neurologist told me I’m at risk because I’ve experienced it once. I need to re-educate myself on what to avoid.
    Thanks for the article.

    MARIE

    Like

    Comment by Marie — March 10, 2017 @ 1:40 PM

    • Marie, I’m so sorry for what you went through. But I’m glad you’re staying diligent about preventing a future breakout.

      Like

      Comment by Phylis Feiner Johnson — March 10, 2017 @ 1:44 PM

  3. Stevens and Johnson must have been a barrel of laughs. I take lamictal with Keppra and the combination rocks for me. Not long after starting lamictal I got a rash. Was rushed to a dermatologist. Samples were taken and results not known for 3 day. I had to stay within a mile of a burn unit. Happily it was psoriasis and was sorted out very easily. But it was in the middle of a snow storm that shut down all the roads. Now that was creepy. I watch for any symptoms and thanks for the reminder.

    Like

    Comment by Kate Jacques — March 10, 2017 @ 1:54 PM

    • Creepy is right. Saying to stay within a mile of the burn unit would freak me out. (Not to forget the added excitement of a snow storm.)

      Glad it all turned out ok.

      Like

      Comment by Phylis Feiner Johnson — March 10, 2017 @ 4:28 PM

  4. I think I did have it when on Lamictal 500mg a day for 16 years. A thicker red tongue , often my skin was like a rash – red dots in clusters everywhere and sore. Nothing done about it. Could this have done something long term? Now I don’t have it, but could it have affected me? I had to come off it due to the doctor saying there was serious risk of long term damage to internal organs.

    Like

    Comment by Robert Poloha — March 10, 2017 @ 2:15 PM

    • I think you’re all right Robert. If it HAD been Stevens-Johnson Syndrome, the rash would have turned into something a lot more sinister.

      But good that you’re concerned and careful.

      Like

      Comment by Phylis Feiner Johnson — March 10, 2017 @ 4:31 PM

  5. This is very Rare. Don’t be afraid of Dilantin (Phizer name brand only not generic). I’ve been on it for 16 years with no problems. it’s the only AED that works for me. Lamictal made me feel like my head was in a vise.

    Like

    Comment by Alan R. — March 10, 2017 @ 3:43 PM

  6. How scary! I am on Lamictal and have not had any problems, thank goodness. For those who suffer, I can only imagine how difficult it is.

    Like

    Comment by Soo Ihm — March 10, 2017 @ 5:54 PM

  7. if you’ve been on Lamictal or Dilantin in the past but are no longer taking it? are you still at risk of developing this?

    Like

    Comment by Marissa Rivera — March 10, 2017 @ 7:26 PM

    • Fortunately not, Marissa. It only shows up as a side-effect at the very beginning. That’s why they go so slowly when titrating up the dose.

      Like

      Comment by Phylis Feiner Johnson — March 10, 2017 @ 8:01 PM

  8. Been on Dilantin name brand for 53 1/2 years and no side effects ! 😊

    Like

    Comment by Bonnie — March 11, 2017 @ 7:33 PM

    • YAY Bonnie!

      I’ve been on Lamictal (generic) for 10+ years with no problems.

      But, you have to remember, SJS is very rare.

      Like

      Comment by Phylis Feiner Johnson — March 12, 2017 @ 9:33 AM

  9. Hi, I am 41 and when I was 17 I was on Dilatin for a couple of years and I don’t remember having issues with my skin. My Dr. Kept on changing meds till when I was 22 I was put on Depakote till when I was 39. That’s when my Dr and I made the decision of change med to Lamical, and I was on combination with Zonomazide and Clonazepan for about 6 months (Zonamizade only 4 days because it gave me a terrible reaction, almost got intoxicated) so Dr switched me back to Depakote (low dose) in combination with Keppra and Clonazepan which I have been for the last year. My question here is, since I started with the Lamical combined with zonamizide, I had a terrible irritation in my skin, burning sensation, small rashes that comes n goes, and I get very easy purple bruises. My skin is totally different than before, I used to love the sun, now it feels like burning and my head too. Every time I explain this to my neurologist he tells me I am no longer on those meds and that isn’t what it is, so he send me twice with the dermatologist and they can’t say much, just game me a cream to use and doesn’t even help. So, I am no longer on that medication, but all the bad side effects I had at that time I took it, never went away! I am scare, I am sorry for the long story, hopefully I get some answers, thanks!

    Like

    Comment by Lupe — March 11, 2017 @ 11:41 PM

    • It started immediately after the Lamictal?

      Well, it’s not Steven’s-Johnson Syndrome because you wouldn’t have made it this far.

      But it could be some autoimmune condition and I think I would visit a rheumatologist to see if they can help diagnose the disorder.

      I know you must be terribly uncomfortable and I’m sorry for that.

      Like

      Comment by Phylis Feiner Johnson — March 12, 2017 @ 9:41 AM


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

    About the author

    Phylis Feiner Johnson

    Phylis Feiner Johnson

    I've been a professional copywriter for over 35 years. I also had epilepsy for decades. My mission is advocacy; to increase education, awareness and funding for epilepsy research. Together, we can make a huge difference. If not changing the world, at least helping each other, with wisdom, compassion and sharing.

    View Full Profile →

    Enter your email address to follow this blog and receive notifications of new posts by email.

    Join 2,206 other followers

    Follow Epilepsy Talk on WordPress.com
%d bloggers like this: